Iowa, 2017

Hail in Iowa, March 23, 2017

March 23, 2017 · NWS ARX · 10 events in 2 counties and zones

Thunderstorms developed across northeast Iowa during the afternoon of March 23rd as a warm front approached the region from the south. These storms produced large hail as they moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed across northeast Iowa during the afternoon of March 23rd as a warm front approached the region from the south. These storms produced large hail as they moved across the region. The hail mainly fell across Fayette and Clayton Counties and was as large as eggs near Westgate (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 23, 2:25 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 23, 2:25 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
325 PM CDT Thu Mar 23 2017

.SHORT TERM...(This evening through Friday)
Issued at 321 PM CDT Thu Mar 23 2017

At 3 PM, a small area of showers and scattered thunderstorms were
moving east across northeast Iowa and along the Minnesota/Iowa
border. This was developing along an elevated warm front. There
has been a few reports of hail to around 1 inch in diameter. In
addition with very dry air below the cloud bases, some of the
showers have been producing wind gusts up to 40 mph.

From tonight into Friday, a cold front will slowly sink southward
through the forecast area. Moderate 850 mb moisture transport will
raise the precipitable water values to around 1.25 range. This is
around 3 standard deviations above normal. With most unstable
CAPES up to 250 J/kg, there will be a possibility for isolated to
scattered thunderstorms. The highest CAPES and the best 0-6 km
shear will be this evening and this could result in the potential
for some hail up to 1 inch in diameter. Rainfall amounts along
and north of Interstate 90 will range from 1 to 2 inches.

.LONG TERM...(Friday night through Thursday)
Issued at 321 PM CDT Thu Mar 23 2017

From Friday night into Saturday morning, a cold front will move
slowly south across the area. Southerly winds ahead of an
approaching upper level low will bring a narrow band of Gulf of
Mexico moisture northward into the region and this moisture will
pool along this front. Precipitable water values will range from
an inch to 1.25 inches. This 2.5 to 3 standard deviations above
normal. Fortunately, the moisture transport will be weak to
moderate, the most unstable CAPES are generally less than
150 J/kg, and there is generally weak convergence along this
front. This will keep the hourly rainfall rates under control.
Rainfall totals during this time frame will range from a half to
1 inch. The heaviest rain will be found along and south of the
Interstate 90 corridor. Meanwhile further north, there are some
questions on where the northern extent of this precipitation will
be located. This could present some issues for the potential of
light freezing rain in north central Wisconsin. However with this
said, confidence remains low that this will even occur.

From Saturday afternoon into Monday, a slow moving upper level low
pressure area will move south and southeast of the forecast area.
Wrap around moisture will keep a chance of showers into the
forecast area. Additional rainfall amounts will be less than a
tenth of an inch.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Mar 23 2017

Main taf concerns through the period is rain moving into the region
and ceilings lowering into IFR at the RST/LSE taf sites. Low
pressure on the lee-side of the Rocky Mountains is expected to
push into Kansas through the taf period. Southerly winds ahead of
the low pressure system will continue to advect low level moisture
into the region. With the low level moisture...precipitation
chances will increase across the area at both RST/LSE taf sites
and MVFR conditions lowering to IFR conditions at the RST/LSE taf
sites mainly after 08z Friday. Low level wind shear will also
occur at both taf sites between 07-11z Friday.

&&

.HYDROLOGY...Tonight through Saturday
Issued at 321 PM CDT Thu Mar 23 2017

Like the past couple of days, it continues to look like anywhere
from a half to 1.50 inches of rain will fall across the area from
tonight through Saturday. There may be even a few locations that
could potentially see rainfall totals up to 2 inches. With this
rain falling over over a long duration, only in bank rises are
currently expected for area streams and rivers.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...DTJ
HYDROLOGY...Boyne
Hazardous weather outlook, Mar 23, 3:54 AM CST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
454 AM CDT Thu Mar 23 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
454 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon into this
evening. Lightning and small hail will be the main hazards with
any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of rain Friday through Saturday may produce rises on area
rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail would be appreciated today into this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Special weather statement, Mar 23, 1:04 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
204 PM CDT THU MAR 23 2017

IAZ008-018-019-232000-
Floyd-Chickasaw-Mitchell-
204 PM CDT THU MAR 23 2017

...A COUPLE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
MITCHELL...FLOYD AND WESTERN CHICKASAW COUNTIES...

At 201 PM CDT, a couple of strong thunderstorms were located near
Rockwell, and near Alexander, moving east at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with
these storm.

Locations impacted include...
Charles City, Osage, Nashua, Nora Springs, Ionia, Chickasaw,
Colwell, Orchard, and Howardville.

LAT...LON 4328 9302 4330 9256 4321 9255 4321 9252
      4291 9236 4291 9302
TIME...MOT...LOC 1901Z 253DEG 47KT 4301 9326

DTJ
Special weather statement, Mar 23, 2:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT THU MAR 23 2017

IAZ019-029-232100-
Chickasaw-Fayette-
312 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT FAYETTE AND CHICKASAW
COUNTIES...

At 310 PM CDT, a strong thunderstorms were located near Nashua to
near Waverly, moving east at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Oelwein, New Hampton, West Union, Nashua, Fayette, Fredericksburg,
Elgin, and Clermont.

LAT...LON 4264 9208 4291 9208 4291 9255 4310 9255
      4310 9208 4308 9208 4308 9161 4264 9161
TIME...MOT...LOC 2010Z 257DEG 47KT 4283 9242

DTJ

The radar

The La Crosse radar (KARX), 131 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Fayette

When
March 23, 2:35 PM CST
Where
Fayette County, 6.31 mi NW of Westgate
Measured
0.88 in hail
Reported by
Public
Coordinates
42.840, -92.080

Hail, Fayette

When
March 23, 2:40 PM CST to 2:41 PM CST
Where
Fayette County, 1.14 mi NNE of Fairbank
Measured
1.5 in hail
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
42.646, -92.045

Reported by Buchanan County Emergency Manager. Hail fell at V62 and Cedar Drive on the north side of town, in Fayette County.

Hail, Fayette

When
March 23, 2:45 PM CST
Where
Fayette County, 1.72 mi SE of Oran
Measured
1.75 in hail
Reported by
Public
Coordinates
42.680, -92.060

Golf ball sized hail was reported southwest of Westgate.

Hail, Fayette

When
March 23, 2:45 PM CST
Where
Fayette County, 1.47 mi SSE of Oran
Measured
2 in hail
Reported by
Public
Coordinates
42.680, -92.070

Egg sized hail was reported southwest of Westgate.

Hail, Fayette

When
March 23, 2:48 PM CST
Where
Fayette County, 1.52 mi W of Oelwein
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.680, -91.930

Quarter sized hail fell just west of Oelwein.

Hail, Fayette

When
March 23, 2:50 PM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -91.910

Golf ball sized hail fell in Oelwein.

Hail, Clayton

When
March 23, 3:09 PM CST
Where
Clayton County, 0.51 mi W of Strawberry Pt
Measured
1.75 in hail
Reported by
Public
Coordinates
42.680, -91.540

Golf ball sized hail was reported in Strawberry Point.

Hail, Clayton

When
March 23, 3:28 PM CST
Where
Clayton County, 2.46 mi SW of Elkport
Measured
1 in hail
Reported by
Public
Coordinates
42.710, -91.320

Quarter sized hail was reported southwest of Elkport.

Hail, Clayton

When
March 23, 3:42 PM CST
Where
Clayton County, St Olaf
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -91.380

Quarter sized hail was reported in St. Olaf.

Hail, Clayton

When
March 23, 3:45 PM CST
Where
Clayton County, North Buena Vista
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -90.960

Quarter sized hail was reported in North Buena Vista.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686408, 688342, 686413, 686414, 686420, 686416, 686432, 686437, 686456, 686468.